Article Text

Download PDFPDF
Hypocupraemia-induced anaemia, sensory ataxia and cognitive impairment secondary to zinc-containing dental adhesive

Abstract

A 67-year-old man presented with 5 months of worsening memory impairment and sensory gait ataxia on the background of symptomatic anaemia. He experienced falls, agitation and became socially withdrawn over 3 weeks, resulting in hospital admission. On examination, he had sensory gait ataxia consistent with a dorsal column syndrome. He scored 13/30 on the Montreal Cognitive Assessment. Serum analysis showed normocytic anaemia and leucopenia, severe hypocupraemia, reduced caeruloplasmin and normal zinc levels. Overuse of zinc-containing denture cream was the cause of excess zinc ingestion and resultant copper deficiency, leading to blood dyscrasia and myelopathy. The cream was withdrawn and intravenous and then oral copper supplementation was implemented. Direct questions with regard to excess zinc in the diet and serological testing of copper and zinc should be considered in any patient with a dorsal column syndrome, particularly with concurrent anaemia. Copper deficiency may also have a role in exacerbating pre-existing cognitive impairment.

  • haematology (incl blood transfusion)
  • drugs: gastrointestinal system
  • neurology
  • memory disorders
  • spinal cord

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.